Tennessee, 2020

Damaging Wind in Tennessee, August 10, 2020

August 10, 2020 · NWS MRX · 1 event in 1 county or zone

Some wind damage occurred with a weakening line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Some wind damage occurred with a weakening line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 12:52 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 10, 12:52 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
252 PM EDT Mon Aug 10 2020

.SHORT TERM... (Today through Tomorrow)...
Currently scattered to isolated showers and thunderstorms present
across the central/southern Tennessee Valley and another round of
storms diving southeast out of eastern Kentucky. The mesoscale
complex from the early parts of the day has mostly dissipated. It
has lead to generally rainy to mostly cloudy conditions in the
central portions of the eastern Tennessee Valley, as noted by
temperatures lingering in the low 70's near Knoxville. This means
the locations that saw the rain and cloudy weather through the day
today will have a hard time with diurnal convection occurring this
afternoon.

Currently think the best chance to see afternoon convection will be
in Southeast Tennessee where conditions remained mostly sunny today.
In this area mesoscale analysis indicates upwards of 1500-2000 J/kg
of MLCAPE for storms to tap into, and dew points remain elevated
south of the dew point gradient. Some of the storms that develop
today could be strong to severe based on mesoanalysis, with the main
threat being strong winds. Could see some isolated flooding in areas
that received rainfall during the morning hours today, but think
that because they received rain this morning rain chances are much
lower there this afternoon.

Expect shower and thunderstorm activity to wind down with the
setting sun. Overnight we have a good chance to see fog formation in
many locations, especially around the Interstate 40 corridor as
their temperatures should remain closer to the dew points overnight.

Also overnight we need to keep an eye on the complex of storms
currently moving across Illinois as CAMs are forecasting this to
take a southeastward dive and the remnants of this complex to
eventually move into northeast Tennessee and Southwest Virginia
before sunrise, so will continue with moderate precipitation chances
mainly in the northeastern parts of the forecast area.

ABM

.LONG TERM...(Tuesday night through Monday)...
Overall, shower and storm chances remain elevated throughout the
period. There aren't any signs of ridging to suppress these
diurnally driven showers and storms. Temperatures will remain near
to slightly above normal.

A few showers and storms will be ongoing to start the period Tuesday
night but will decrease in coverage through the night as we lose
heating. On Wednesday, a weak area of low pressure develops near the
ArkLaTex region but remains to our west. Another weak area of low
pressure will be just to our north across Ohio/KY. This feature will
allow for Likely POPs across NETN and SWVA during the afternoon
hours. Most valley locations will just see chance POPs though. On
Thursday, the ArkLaTex low moves into the region and brings an
increase in POPs, with likely POPs in for all areas by afternoon.
The weak low remains in the area on Friday and elevated POPs remain.
Over the weekend, weak troughing develops across the area once again
allowing for elevated POPs. According to the GFS, a frontal passage
looks like it will Occur Sunday/Sunday night and drier air will move
in on Monday.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and thunderstorms are expected to continue near KTYS/KCHA.
Stronger storms are expected further in the southern portions of
the Valley. Could see quite a bit of fog overnight, especially
around KTYS where more rain has occurred. Another set of showers
and thunderstorms can be expected again tomorrow.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  95  73  94  73 /  40  30  30  50  40
Knoxville McGhee Tyson Airport, TN  71  92  71  92  72 /  40  30  40  50  40
Oak Ridge, TN                       70  92  71  92  71 /  30  30  40  50  40
Tri Cities Airport, TN              66  89  67  89  67 /  30  30  40  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 10, 1:51 AM CST, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
351 AM EDT Mon Aug 10 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
351 AM EDT Mon Aug 10 2020 /251 AM CDT Mon Aug 10 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop across eastern
Tennessee today. Across southeast Tennessee and far western North
Carolina, a few of these storms could be strong to severe this
afternoon. The main threat with these storms would be the
possibility of damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An isolated strong to severe storm is possible on Tuesday as an
upper level wave moves across the Tennessee valley. The main
threat with any strong to severe storm will be damaging winds.
Heavy rainfall and localized flash flooding is possible with any
areas that receive repeated rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Since the strong to severe storms will be isolated, spotter
activation is not expected.

In the hours before

Special weather statement, Aug 10, 1:08 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
308 PM EDT Mon Aug 10 2020

TNZ014-015-VAZ001-101945-
Claiborne TN-Hancock TN-Lee VA-
308 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 345 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hutch to 9 miles southeast of Cubage to 6
miles south of Peepace Store. Movement was south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sneedville, New Tazewell, Tazewell, Howard Quarter, Evanston, Ewing,
Powell River Preserve and Rose Hill.

LAT...LON 3671 8324 3648 8316 3641 8334 3642 8336
      3641 8339 3642 8339 3642 8342 3641 8342
      3642 8343 3641 8343 3641 8344 3642 8362
      3664 8360 3665 8356 3665 8344
TIME...MOT...LOC 1908Z 347DEG 20KT 3661 8354 3659 8342 3665 8328

SR
Special weather statement, Aug 10, 1:27 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
327 PM EDT Mon Aug 10 2020

TNZ014-037-102015-
Claiborne TN-Union TN-
327 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE AND
NORTHEASTERN UNION COUNTIES UNTIL 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fonde to near Harrogate. Movement was
south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Arthur,
Powell River Preserve and Sandlick.

LAT...LON 3658 8359 3637 8357 3636 8357 3637 8359
      3635 8362 3637 8386 3659 8387 3658 8369
      3659 8368
TIME...MOT...LOC 1927Z 356DEG 22KT 3658 8382 3655 8361

SR
Special weather statement, Aug 10, 1:40 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Mon Aug 10 2020

TNZ014>016-038-039-102030-
Claiborne TN-Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
340 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHEASTERN CLAIBORNE...SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER
AND NORTHERN HAMBLEN COUNTIES UNTIL 430 PM EDT...

At 339 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tazewell to 6 miles southwest of
Sneedville. Movement was south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Morristown, Rutledge, New Tazewell, Bean Station, Tazewell, Thorn
Hill, Mooresburg and Treadway.

LAT...LON 3623 8359 3627 8312 3648 8319 3644 8358
TIME...MOT...LOC 1939Z 350DEG 20KT 3646 8351 3647 8330

SR
Special weather statement, Aug 10, 2:14 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Mon Aug 10 2020

TNZ037>040-042-069-070-073-102100-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Union TN-Grainger TN-Knox TN-North Sevier TN-
414 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...JEFFERSON...
CENTRAL COCKE...SOUTHWESTERN GREENE...SOUTHERN GRAINGER...NORTHERN
SEVIER...SOUTHEASTERN UNION AND HAMBLEN COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Russellville to 6 miles east of Rutledge
to near Maynardville. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Morristown, Sevierville, Jefferson City, Newport, Dandridge,
Rutledge, Bean Station, White Pine, New Market and Baneberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms. Occasional cloud
to ground lightning is occurring with these storms.  Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3586 8374 3627 8376 3627 8342 3629 8312
      3624 8308 3625 8306 3626 8305 3625 8305
      3599 8298 3598 8299 3594 8301 3590 8306
      3582 8328
TIME...MOT...LOC 2012Z 345DEG 24KT 3632 8314 3624 8342 3625 8377

DH
Special weather statement, Aug 10, 3:21 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
521 PM EDT Mon Aug 10 2020

TNZ035-102215-
Morgan TN-
521 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN COUNTY UNTIL 615
PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Jamestown, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wartburg, Sunbright, High Point, Frozen Head State Park and
Deerlodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8488 3628 8488 3629 8487 3629 8484
      3630 8482 3630 8480 3633 8477 3633 8476
      3634 8474 3613 8448 3599 8472 3606 8479
      3609 8480 3609 8483 3614 8487 3616 8491
      3621 8491
TIME...MOT...LOC 2121Z 324DEG 12KT 3629 8485

DH
Special weather statement, Aug 10, 4:13 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
613 PM EDT Mon Aug 10 2020

TNZ081>083-098-102315-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-
613 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RHEA...SEQUATCHIE...
BLEDSOE AND NORTHEASTERN MARION COUNTIES UNTIL 715 PM EDT/615 PM
CDT/...

At 613 PM EDT/513 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles west of Crossville
to near Gruetli-Laager. Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dunlap, Pikeville, Signal Mountain, Whitwell, Fairmount, Powells
Crossroads, Martin Springs, Cartwright, Griffith Creek and Stinging
Fork Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3530 8567 3532 8556 3536 8551 3541 8549
      3543 8554 3549 8554 3553 8560 3555 8546
      3557 8542 3572 8526 3576 8526 3577 8504
      3575 8503 3577 8491 3574 8488 3545 8512
      3545 8517 3532 8524 3505 8546
TIME...MOT...LOC 2213Z 336DEG 14KT 3590 8523 3543 8569

DH

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
August 10, 5:09 PM CST
Where
Bledsoe County, 1.68 mi E of Sampson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.670, -85.240

A couple of trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909499.